# SDR CA090821006

- Difficulty date: August 16, 2009
- Submitted: October 23, 2009
- Operation: General aviation
- Make and model: Swrngn SA226TC
- Aircraft time: 29,691 hours
- Engine: Garrtt TPE33110UA
- Propeller: Hartzl HCE4N3
- System (JASC): 3250 · Landing Gear Steering System
- Part: Potentiometer
- Part number: 78SF2B502
- Condition: Failed
- Location: Nlg Steering
- Part time: 1,985 hours
- Stage of operation: TO
- How discovered: O
- Nature of condition: P
- Precautionary procedure: C

## Discrepancy

AFTER APPLYING PWR ON THE TAKEOFF ROLL ON RWY 31, ACFT BECAME DIFFICULT TO CONTROL ON THE TAKEOFF ROLL. NOSE STEERING WAS BEHAVING AS IF IT WAS STILL IN FULL `PARK` MODE, WITHOUT THE PARK BUTTON BEING DEPRESSED, AND STEERING WAS VERY SENSITIVE AND ALMOST IMPOSSIBLE TO KEEP STRAIGHT. AROUND 60 KNOTS, DECISION WAS MADE TO ABORT THE TAKEOFF.  EXIT WAS MADE ONTO TAXIWAY VICTOR, AND FLIGHT WAS RETURNED TO THE APRON.  NOSE STEER FAIL LIGHT FAILED TO COME ON DURING THE EVENT.  DURING THE TAXI BACK, THE ACFT WAS STILL DIFFICULT TO CONTROL.   MX TROUBLESHOT AND FOUND THE NOSE WHEEL STEERING FOLLOWUP POTENTIOMETER LOCATED ON NOSE GEAR, HAD FAILED. THE SHAFT WHICH IS SECURED TO THE 27-82529-041 NWS BRACKET WAS FOUND BROKEN OFF AND SEPARATED FROM THE POTENTIOMETER HSG.   MX REPLACED THE BROKEN POTENTIOMETER, TESTED THE SYS AND RETURNED ACFT TO SERVICE WITH NO FURTHER FAULTS.  THE NWS STEERING SYS DID NOT PROVIDE AN ANNUNCIATOR WARNING TO THE CREW OF THE FAILURE OR THE DISCREPANCY BETWEEN THE COMMAND POTENTIOMETERS ON THE RUDDER PEDALS AND THE FOLLOWUP POTENTIOMETER ON THE NOSE GEAR.  IF THIS WERE TO HAVE OCCURED DURING THE LANDING PHASE OF FLIGHT, THIS FAULT MAY HAVE RESULTED IN THE ACFT DEPARTING THE RUNWAY.
